Vulvar and Vaginal Atrophy
What is vulvar/vaginal atrophy?
Hormonal changes as women ages from decreased estrogen and testosterone production causes vaginal and vulvar tissue to become thin and it can be one of the most common causes of sexual pain/discomfort. The hormonal changes lead to dryness, irritation, tearing, and pain at the vestibule (vestibulodynia.) Vaginal/vulvar atrophy is a common symptom of Genitourinary Syndrome of Menopause (GSM). This condition will worsen over time for a menopausal woman unless she is treated. Hormonal birth control is the leading cause of sexual pain in premenopausal women. One way to prevent getting vulvar and vaginal atrophy in a premenopausal woman is to refrain from using very low dose hormonal contraceptives or hormonal contraceptives that are designed to prevent acne. Physical exam of those with vulvar and vaginal atrophy reveals thinning of the skin, fissuring of the skin. Blood levels of estradiol and calculated free testosterone may also be low.
Common Physiological Causes of vulvar/vaginal atrophy
- Hormonal contraceptive (pills patches, rings, shots, and IUDs,)
- Infertility medications
- Treatment for endometriosis (Lupron, oral contraceptives)
- Removal of the ovaries, and menopause
Below is a list of some common symptoms of vulvar/vaginal atrophy
- Pain upon penetration
- Vaginal dryness
- Decreased lubrication
- Decreased arousal
- Decreased libido
- Stinging and irritation
At the SHOW Center your provider will delve into the root cause of the vulvar/vaginal atrophy. Treatment options in a premenopausal woman include stopping the medication that is causing the hormonal changes. There are also systemic or topical estrogen and/or testosterone, however, these are not FDA approved. Postmenopausal women should consider using an FDA-approved localized bio-identical estradiol cream or insert. Your healthcare provider at The SHOW Center will work with you to create a personal pathway to care that is tailored to your specific needs.
*This information does not replace a provider consultation. You should schedule an appointment with your provider if you experience any of these symptoms.